Muscle pain

It is some time since I have been in touch as the HealthUnlocked site disappeared. During that time I have been doing the dead slow method of reducing from 6mg pred to 5mg. (I am coming up to my 3rd anniversary of my diagnosis of GCA). For the past couple of weeksi have had a lot of muscle pain in my legs at night. As a consequence I have been sleepibgveven worse than usual. Is this pain due to the reduction of pred or unconnected? I would be very grateful to have some opinions

Penelope

11 Replies

oldestnewest
  • Difficult to say without more information. Is it cramps? Or pain? If it is cramp you coud try taking magnesium supplements - that is what would be suggested here in central Europe for muscle cramp.If that doesn't work they will look further.

    PS - HU didn't disappear for most of us.

  • I have been having increased leg cramps in my calves at night, in bed. I can usually stretch it out, and go right back to sleep. Last night, first time in years, had to walk it off, and wasn't easy to get it sorted out. Several things have changed in the last few weeks that make it hard to identify a culprit.

    1: I've tapered .5mg each week for three weeks. Pretty smooth transition tho a few more aches 13 to 12.5. Will see if they recede before the next taper date, Wednesday.

    2. Started physical therapy to strengthen core, thigh and upper arm muscles. In the office doing one of the exercises, my left calf cramped. The therapist interpreted that to mean the muscle is weak. These are really starter exercises, not strenuous. I do them in addition to the Qigong exercises I mentioned a while ago. The whole routine takes almost an hour. First thing in the morning.

    3. Started 2.5 mgs Crestor (statin) rosuvastatin three weeks ago.

    4. Drinking bourbon, one shot, 5/7 days a week to help with late afternoon droop and aches. (This is different, hadn't been drinking almost anything for 3 years. I came down with Rosacea like flushing in Jan 2014. Never really diagnosed. But cutting out alcohol and caffeine seemed to control it.) I've never experienced any alcohol craving, but have noticed I look forward to that shot. I think I'd better cut it out and find another way to manage the late afternoon low.

    5. Haven't been as strict with my diet. Have noticed that my body sends me signals that carbs and sugars are not welcome (except in my palette of course). I feel "off" after indulging. Have maintained weight however.

    6. Haven't been as regular with my probiotics. But I am taking 300mg magnesium oxide. 250mg as a stand alone pill and 50 in my daily multivitamin. I recently moved the magnesium from dinner time when I take the crestor and calcium carbonate and omeprazole, to bedtime, about an hour or so after taking my Rayos. So this means I'm not taking it with a meal, which is recommended. Is it ok to take with the Rayos since I'm having food at that time?

    Boy, I'm surprised at all this stuff that just spewed out.

    Found this interesting article when I went searching on this board under leg cramps. ncbi.nlm.nih.gov/pmc/articl...

  • Hi Hindags, I have been having leg cramps since starting pred. Magnesium did not have much effect, but my doctor prescribed quinine sulphate which in my opinion is brilliant and solves the cramping problem within minutes.

    If you are taking Rayos, you can take it up to a couple of hours or so after a meal.

  • I'm not sure my opinion means anything---just to say that I've noticed some calf pain since I was diagnosed and put on pred. My symptoms came on quickly and I was diagnosed and started on meds within two weeks. So I can't be clear whether the leg pain came with the PMR and preceded the Pred. or whether it is a side effect of the Pred. Only recently have started cramping at night. I had a period of leg cramps some years ago, maybe seven years. Don't know why then. But they went away. Have been taking magnesium since.

    Sorry to hear how much you have been suffering.

  • Like some others have suggested, magnesium can make a hugh difference. It did for me. But I found I had to use magnesium citrate. I don't know why that made a difference.

    But another thing that can cause leg pain is cholesterol medicine. I don't know if you're on cholesterol medicine but if you are then the best way to determine that it's cholesterol medicine is by getting off of the cholesterol medicine for a couple of weeks and see if the pain goes away. Although I do not suggest you do that without a doctors authorization. And I've read that even if you've been on cholesterol medicine for years and not had a problem it can suddenly come up .

  • Thank you to all who replied. It is not cramp that I am having but pain in thighs and knees and one lower leg.

  • Have you been to your GP about it? Has he checked ankle pulses?

  • Not yet. I thought someone out there might have experienced the same symptoms while reducing the pred dose.

  • Hi PenelopeVita-Finzi I'm having the same problem with pmr have been trying since last October to reduce from 5mg to 4mg, had to go up to 7mg back to 5 now but just have it in one leg pain in right hip,thigh,knee,lower leg,swollen ankle,swollen top of foot and really painful to walk toes, feel if I went back up to 10mg all my symptoms would disappear, just hoping this is pmr not something else xxx

  • May or may not be related. When I was reducing at about the same level you're at now, Penelope... I would lie in bed at night with my lower legs aching enough to keep me awake. My doctor in her usual carefree way said she wasn't worried about it. Sigh. Eventually I found that keeping the lower limbs really warm eliminated the pain, and even today with quite warm weather I still go to bed with a warm hot water bottle in case the aching starts again. No medical diagnosis, but my assumption is the circulation is compromised in some way and heat helps. I don't know if it's pred or PMR, but it was certainly new to me after being on pred for about a year.

  • I get similar. Have fan on top half and thick woolly socks on feet.....until they get too hot then have to rotate. I have restless legs with it and find only way to stop pain or altered sensation is the constant movement.

You may also like...